MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1310015020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4) (b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent an open ventral hernia repair on (b)(6) 2013 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2016 and (b)(6) 2016, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal (2x), additional surgeries, mesh failure.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2013: (b)(6) medical center.(b)(6), md, facs.Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Procedures performed: exploratory laparotomy, lysis of adhesions, repair of recurrent incisional hernia, implantation of gore-tex mesh.Estimated blood loss: __ [sic].Specimens removed: __ [sic].Description of procedure: __ [sic].Procedure: ¿the patient was brought into the operating room and put in the supine position.After adequate induction of general endotracheal anesthesia, the patient was then prepped and draped in the usual sterile fashion.The previous midline incision was then incised with a scalpel.The subcutaneous tissue was divided with electrocautery down to the fascia.The fascia was then divided with electrocautery.The abdomen was then entered atraumatically at a point superior to the prior incision.Once this was done, the abdomen was then opened under direct vision.Dense adhesions of the omentum as well as the small bowel to the anterior abdominal wall were taken down sharply with metzenbaum scissors.Once the incision was entirely opened, adhesions to the lateral side walls were then also taken down sharply with metzenbaum scissors.The fascial edges were then defined using sharp dissection.Once this was done, a gore-tex patch was then sutures to the abdominal fascia using interrupted horizontal mattress sutures utilizing #1 prolene.This continued around the perimeter of the fascia.Once this was done, the fascia was then closed with a 0 vicryl running suture.The wound was then copiously irrigated with saline solution.The skin was then closed with staples.Marcaine 0.25% solution was used to anesthetize the incision.Dry sterile dressings were placed.The patient was then transported to the recovery room in stable condition.¿ (b)(6) 2013: (b)(6) medical center.(b)(6), md.Brief operative note.Implant record.Patch sft tiss 1mmx5x10cm ¿ s06451230.Serial no.: (b)(6).Manufacturer: w.L.Gore & associates, inc.Lot no.: 06451230.No.Used: 1.Action: implanted.The records confirm a gore® patch sft tiss (1mmx5x10cm/s06451230, lot# 06451230) was implanted during the procedure.Records between 08/06/13 and 01/27/16 were not provided.(b)(6) 2016: (b)(6) medical center.(b)(6), md, facs.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Procedures performed: repair of recurrent ventral hernia, implantation of mesh.Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Specimens removed: none.Description of procedure: ¿the patient was brought into the operating room and was put in the supine position.After adequate induction of general endotracheal anesthesia, the patient was then prepped and draped in the usual sterile fashion.A left paramedical incision was made in the left abdomen.The subcutaneous tissue was divided with electrocautery.The dissection was then carried down to the fascia.Subcutaneous fat was then separated from the abdominal wall fascia laterally.The dissection then continued medially until encountering the hernia defect, as well as the prior gore-tex patch.This was done with sharp dissection.There was an obvious recurrent hernia just lateral to the gore-tex patch.This hernia was then reduced.The fascia was then reapproximated using 0 vicryl figure-of-eight sutures.Once this was done, the periphery of the hernia defect was then dissected away from the surrounding tissue.A gore-tex patch was then placed as an onlay patch over this hernia defect.It was sutures medially to the prior gore-tex patch and circumferentially to the abdominal wall fascia.The wound was then copiously irrigated with saline solution.A #19 hemaduct drain was then placed through a separate stab incision into the wound.This was secured to the skin using a silk suture.The subcutaneous tissue was then reapproximated using a running 2-0 vicryl suture and the skin was then closed with staples.Marcaine 0.25% solution was used to anesthetize the incision.Dry sterile dressings were placed.The patient was then transported to the recovery room in stable and extubated condition.¿ (b)(6) 2016: (b)(6) medical center.(b)(6), md.Brief operative note.Implant record.Patch sft tiss 2mmx10x15cm ¿ gore-tex ¿ log 844161.Manufacturer: w.L.Gore & associates, inc.Lot no.: 12859733.No.Used: 1.Action: implanted.The records confirm a gore® patch sft tiss (2mmx10x15cm ¿ gore-tex ¿ log 844161.Lot# 12859733) was implanted during the procedure.(b)(6) 2016: (b)(6) medical center.(b)(6), md, facs.Operative report.Preoperative diagnosis: abdominal pain.Postoperative diagnosis: abdominal pain.Procedure performed: abdominal wall exploration, removal of gore-tex patch, wound revision.Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Specimens removed: abdominal wound, goretex patch.Description of procedure: ¿the patient was brought into the operating room and was put in the supine position.After adequate induction of general endotracheal anesthesia, the patient was then prepped and draped in the usual sterile fashion.An elliptical incision was made around the open granulated area in the wound.The subcutaneous tissue was divided with electrocautery.Superior and inferior flaps were then elevated.The area of chronic induration and granulation tissue was then excised.The specimen was then passed off the table and sent to pathology for permanent section.Once this was done, the dissection was then carried down to the gore-tex patch.The gore-tex patch was then identified.It was dissected sharply with metzenbaum scissor away from the surrounding tissue.The gore-tex patch appeared to be firmly adhered to the anterior abdominal wall.The prolene sutures were cut and removed.The patch was then removed circumferentially.Once this was done, the patch was then passed off the table.After adequate irrigation and hemostasis, the wound was then closed in layers.The subcutaneous tissue was closed with interrupted 3-0 vicryl sutures and then the skin was then closed with staples.Marcaine 0.25% solution was used to anesthetize the incision.Dry sterile dressings were placed.The patient was then transported to the recovery room in stable and extubated condition.¿ (b)(6) 2016: (b)(6) medical center.(b)(6), md.Brief operative note.Specimens: 1: abdominal scar.Type: preservative.Source: abdomen.Destination: pathology.2: abdominal mesh.Source: abdomen.Destination: pathology.(b)(6) 2016: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2016 procedure was not provided.] (b)(6) 2016: (b)(6) medical center.(b)(6), md, facs.Operative report.Preoperative diagnosis: abdominal pain.Postoperative diagnosis: abdominal pain.Procedures performed: abdominal wound exploration, excision of suture granuloma.Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Specimens removed: as below.Description of procedure: ¿the patient was brought into the operating room and was placed in the supine position.After adequate induction of general endotracheal anesthesia, the patient was then prepped and draped in the usual sterile fashion.The area of the induration and where the patient had indicated where his abdominal pain was, was encircled with an elliptical incision.The subcutaneous tissue was divided with electrocautery.Medial and lateral flaps were then elevated with electrocautery.The hard, indurated tissue was then excised with electrocautery.Within this indurated areas there were multiple remnants of sutures.These were resected with the specimen.The specimen was then passed off the table and sent to pathology.Once this was done, the wound was then copiously irrigated.The abdominal wall fascia was inspected.There appeared to be no evidence of recurrent hernia.Once this was done, the wound was then closed in layers.The subcutaneous tissue was closed with interrupted 3-0 vicryl sutures, and then the skin was then closed with staples.Marcaine 0.25% solution was used to anesthetize the incision.Dry sterile dressings were placed.The patient was then transported to the recovery room in stable and extubated condition.¿ (b)(6) 2016: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2016 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code (3191: appropriate code/term not available for ¿mesh failure¿) was reported based on the original complaint and is no longer applicable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2013 through (b)(6) 2016 and not all records received in this time span are relevant to the gore-tex® soft tissue patch devices.Records from (b)(6) 2013 through (b)(6) 2016 were not provided.Patient information: medical history: recurrent incisional hernia.Surgical history: (b)(6) 2013: exploratory laparotomy, lysis of adhesions, repair of recurrent incisional hernia, implantation of gore-tex mesh.Implant: gore-tex® soft tissue patch.(b)(6) 2016: repair of recurrent ventral hernia, implantation of mesh.Implant: gore-tex® soft tissue patch.(b)(6) 2016: abdominal wall exploration, removal of gore-tex patch, wound revision.(b)(6) 2016: abdominal wound exploration, excision of suture granuloma.Implant #1 preoperative complaints: preoperative diagnosis: ¿recurrent incisional hernia.¿.Implant #1 procedure: exploratory laparotomy, lysis of adhesions, repair of recurrent incisional hernia, implantation of gore-tex mesh.[implant: gore-tex® soft tissue patch, 1410015010/06451230, 10cm x 15cm x 1mm thick].Implant #1 date: (b)(6) 2013.Description of hernia being treated: ¿the previous midline incision was then incised with a scalpel.The subcutaneous tissue was divided with electrocautery down to the fascia.The fascia was then divided with electrocautery.The abdomen was then entered atraumatically at a point superior to the prior incision.Once this was done, the abdomen was then opened under direct vision.Dense adhesions of the omentum as well as the small bowel to the anterior abdominal wall were taken down sharply with metzenbaum scissors.Once the incision was entirely opened, adhesions to the lateral side walls were then also taken down sharply with metzenbaum scissors.The fascial edges were then defined using sharp dissection.¿ implant size and fixation: ¿once this was done, a gore-tex patch was then sutures (sic) to the abdominal fascia using interrupted horizontal mattress sutures utilizing #1 prolene.This continued around the perimeter of the fascia.Once this was done, the fascia was then closed with a 0 vicryl running suture.The wound was then copiously irrigated with saline solution.The skin was then closed with staples.¿ implant #2 preoperative complaints: (b)(6) 2016: preoperative diagnosis: ¿recurrent ventral hernia¿.Implant #2 procedure: repair of recurrent ventral hernia, implantation of mesh.[implant: gore-tex® soft tissue patch, 1310015020/12859733, 10cm x 15cm x 2mm thick].Implant #2 date: (b)(6) 2016.Description of hernia being treated: ¿a left paramedical (sic) incision was made in the left abdomen.The subcutaneous tissue was divided with electrocautery.The dissection was then carried down to the fascia.Subcutaneous fat was then separated from the abdominal wall fascia laterally.The dissection then continued medially until encountering the hernia defect, as well as the prior gore-tex patch.This was done with sharp dissection.There was an obvious recurrent hernia just lateral to the gore-tex patch.This hernia was then reduced.The fascia was then reapproximated using 0 vicryl figure-of-eight sutures.Once this was done, the periphery of the hernia defect was then dissected away from the surrounding tissue.¿ implant size and fixation: ¿a gore-tex patch was then placed as an onlay patch over this hernia defect.It was sutures (sic) medially to the prior gore-tex patch and circumferentially to the abdominal wall fascia.The wound was then copiously irrigated with saline solution.A #19 hemaduct drain was then placed through a separate stab incision into the wound.This was secured to the skin using a silk suture.The subcutaneous tissue was then reapproximated using a running 2-0 vicryl suture and the skin was then closed with staples.¿ explant #1 and #2 preoperative complaints: (b)(6) 2016: preoperative diagnosis: ¿abdominal pain.¿ explant #1 and #2 procedure: abdominal wall exploration, removal of gore-tex patch, wound revision.Explant #1 and #2 date: (b)(6) 2016.¿an elliptical incision was made around the open granulated area in the wound.The subcutaneous tissue was divided with electrocautery.Superior and inferior flaps were then elevated.The area of chronic induration and granulation tissue was then excised.The specimen was then passed off the table and sent to pathology for permanent section.Once this was done, the dissection was then carried down to the gore-tex patch.The gore-tex patch was then identified.It was dissected sharply with metzenbaum scissor away from the surrounding tissue.The gore-tex patch appeared to be firmly adhered to the anterior abdominal wall.The prolene sutures were cut and removed.The patch was then removed circumferentially.Once this was done, the patch was then passed off the table.After adequate irrigation and hemostasis, the wound was then closed in layers.The subcutaneous tissue was closed with interrupted 3-0 vicryl sutures and then the skin was then closed with staples.¿ specimens removed: ¿abdominal wound, goretex patch.¿ pathology for specimens removed during the (b)(6) 2016 procedure was not provided.Relevant medical information: (b)(6) 2016: abdominal wound exploration, excision of suture granuloma.¿the area of the induration and where the patient had indicated where his abdominal pain was, was encircled with an elliptical incision.The subcutaneous tissue was divided with electrocautery.Medial and lateral flaps were then elevated with electrocautery.The hard, indurated tissue was then excised with electrocautery.Within this indurated areas (sic) there were multiple remnants of sutures.These were resected with the specimen.The specimen was then passed off the table and sent to pathology.The abdominal wall fascia was inspected.There appeared to be no evidence of recurrent hernia.¿ conclusion: #1 gore-tex® soft tissue patch, 1410015010/ 06451230.#2 gore-tex® soft tissue patch, 1310015020/12859733.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh shrinkage, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
9285263030
MDR Report Key8891283
Report Number3003910212-2019-00238
Device Sequence Number335904
Product Code FTL
UDI-Device Identifier00733132600519
UDI-Public00733132600519
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Model Number1310015020
Device Catalogue Number1310015020
Device Lot Number12859733
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date08/13/2019
Supplement Report FDA Received Date09/17/2019
11/10/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/17/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient SexMale